Finasteride is in present a relatively frequent prescribed drug for male androgenic alopecia. The adverse effects reported by some patients seem to be notable, consisting of various (physical, mental/ neurological, sexual, etc.) manifestations which are encountered both during Finasteride administration and after treatment cessation (in the form of `post-Finasteride syndrome`).
The pharmacological action and the corresponding adverse effects related to Finasteride administration were investigated and published in literature through several and successive studies. In respect to psychiatric disorders, the most notable concern is related to depressive symptoms and suicidal thoughts among former users of finasteride with persistent adverse effects. Regarding genito-urinary symptoms, these are usually represented by gynecomastia, decreased interest in sexual intercourse/ low level of sexual desire and erectile dysfunction.
Finally, we viewed Finasteride side effects and post-Finasteride syndrome as distinct physio-pathologic entities, thus requiring possible distinct therapeutic approaches. Additional studies will be necessary, in order to further investigate the cerebral neuromodulation of the two relational (cognitive and sexual) functions, both of which may be interfered by administration of hormones or by the corresponding compounds such as Finasteride.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.
Mirela, Manea; Ioana, Paunica; Maria, Puiu Gabriela; and Mihnea, Manea Costin
"Finasteride Side Effects and Post-Finasteride Syndrome in Male Androgenic Alopecia,"
Journal of Mind and Medical Sciences: Vol. 2
, Article 6.
Available at: https://scholar.valpo.edu/jmms/vol2/iss2/6